This is about a 40 year old male with CHRONIC HEPATITIS B. He started interferon tratment in 2004 until he developed weight loss, tremors, palpitations in Nov.2006.(He received a total of 44 doses of interferon).Past history showed no dx of any thyroid disease. On initial visit he clearly showed signs of hyperthyroidsm. His goiter is diffuse to 40 g. Thyroid scan : diffuse enlargement RAIU 2h 11% 24h 13%, anti TPO 125.72 , freet4 2.68(high) tsh 0. Is this is destructive thyroiditis more likely than Graves disease?. He received prednisone initially at 30 mg.day. After a month, freet4 Ria was normal at 20. How do we proceed? Can we resume Interferon treatment? Thanks very much.
Interferon treatment for chronic hepatitis has been associated with all forms of autoimmune thyroid disease, including hyperthyroidism. For a recent review, see Endocrinol Metab Clin North Am. 2007 Dec;36(4):1051-66. Your patient had thyroiditis and was hyperthyroid, but with persistent RAIU. Thus he does not fit conveniently into one of the classic categories. I think most likely it was a kind of destructive thyroiditis. If you re-start the same dosage, you are very apt to see a recrudescence of thyroid disease, although the clinical presentation might be different. If you wait a while and restart on a lower dose, the problem might not recur.